Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 76, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 9, 2016, 6:03 PM CDT for Grand Forks County, Nelson County, Walsh County, North Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2016, 6:03 PM CDT (23:03 UTC)
- Expired
- Jul 9, 2016, 6:45 PM CDT
- In force
- 42 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Grand Forks County, ND, Nelson County, ND, Walsh County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 74 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 6:20 PM CDT | HAIL 1 | 2 E Orr, ND | LOTS OF DIME SIZED HAIL. SOME UP TO QUATER SIZED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1345 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 220 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
398 WUUS53 KFGF 092303 SVRFGF NDC035-063-099-092345- /O.NEW.KFGF.SV.W.0076.160709T2303Z-160709T2345Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 603 PM CDT SAT JUL 9 2016 THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WALSH COUNTY IN NORTHEASTERN NORTH DAKOTA... NORTHWESTERN GRAND FORKS COUNTY IN NORTHEASTERN NORTH DAKOTA... NORTHEASTERN NELSON COUNTY IN NORTHEASTERN NORTH DAKOTA... * UNTIL 645 PM CDT * AT 603 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FORDVILLE...OR 26 MILES SOUTHWEST OF GRAFTON...MOVING EAST AT 35 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL BE NEAR... FOREST RIVER COLONY AND CONWAY AROUND 610 PM CDT. INKSTER AND ORR AROUND 615 PM CDT. GILBY...FOREST RIVER AND JOHNSTOWN AROUND 630 PM CDT. MEKINOCK AND ARDOCH AROUND 640 PM CDT. POLAND AROUND 645 PM CDT. ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 162 AND 169. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 4832 9716 4791 9726 4806 9795 4831 9790 TIME...MOT...LOC 2303Z 276DEG 31KT 4815 9781 HAIL...1.00IN WIND...<50MPH $$ KNUTSVIG
2 follow-up statements
897
WWUS53 KFGF 092318
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
618 PM CDT SAT JUL 9 2016
NDC063-092328-
/O.CAN.KFGF.SV.W.0076.000000T0000Z-160709T2345Z/
NELSON ND-
618 PM CDT SAT JUL 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NELSON COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4832 9716 4791 9726 4802 9778 4810 9781
4818 9775 4831 9761
TIME...MOT...LOC 2318Z 287DEG 29KT 4810 9765
$$
NDC035-099-092345-
/O.CON.KFGF.SV.W.0076.000000T0000Z-160709T2345Z/
WALSH ND-GRAND FORKS ND-
618 PM CDT SAT JUL 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN WALSH AND NORTHWESTERN GRAND FORKS COUNTIES...
AT 618 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER ORR...OR 24
MILES SOUTHWEST OF GRAFTON...MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
JOHNSTOWN AROUND 630 PM CDT.
GILBY AND HONEYFORD AROUND 635 PM CDT.
MEKINOCK...GRAND FORKS AFB AND EMERADO AROUND 645 PM CDT.
ALSO INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 162 AND 169.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4832 9716 4791 9726 4802 9778 4810 9781
4818 9775 4831 9761
TIME...MOT...LOC 2318Z 287DEG 29KT 4810 9765
HAIL...1.00IN
WIND...<50MPH
$$
KNUTSVIG548
WWUS53 KFGF 092339
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
639 PM CDT SAT JUL 9 2016
NDC099-092349-
/O.CAN.KFGF.SV.W.0076.000000T0000Z-160709T2345Z/
WALSH ND-
639 PM CDT SAT JUL 9 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WALSH COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 4817 9723 4798 9735 4804 9767 4811 9773
4815 9760 4819 9748
TIME...MOT...LOC 2339Z 281DEG 21KT 4808 9747
$$
NDC035-092345-
/O.CON.KFGF.SV.W.0076.000000T0000Z-160709T2345Z/
GRAND FORKS ND-
639 PM CDT SAT JUL 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN GRAND FORKS COUNTY...
AT 639 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GILBY...OR 21
MILES NORTHWEST OF GRAND FORKS...MOVING EAST AT 25 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
THIS SEVERE STORM WILL BE NEAR...
HONEYFORD AROUND 640 PM CDT.
MEKINOCK AROUND 645 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4817 9723 4798 9735 4804 9767 4811 9773
4815 9760 4819 9748
TIME...MOT...LOC 2339Z 281DEG 21KT 4808 9747
HAIL...1.00IN
WIND...<50MPH
$$
KNUTSVIGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:10 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Jul 9, 3:10 PM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 310 PM CDT SAT JUL 9 2016 .SHORT TERM...(This evening through Sunday) Issued at 303 PM CDT Sat Jul 9 2016 Still quite a bit of uncertainity in terms of convective trends tonight into sunday. Broad 850 mb warm advection over central ND in region of sfc-850 mb moisture advection. Activity focused in southwestern Manitoba. Earlier activity that moved east of Bismarck dissipating but a few showers trying to reform nr lisbon nd. But in the past half hour storms have fired in a zone south of rugby to east of harvey in central ND in this 850 mb warm adv zone. Now these storms should move northeast but how much will the grow in coverage as we head into the evening is greatly unknown. earlier short range model runs indicated chc of storms in Manitoba moving southeast in a bow. Latest HRRRx for the past few runs have nixed that idea but also doesnt have current convection developing. It ties convection to what will develop in Montana or NW South Dakota and moves that east. For now will broadbrush pops for this activity thru tonight. Any morning convection will lift north and east as warm 700 mb temps 14-16C move into central/ern nd midday and aftn Sunday. Thus dont expect anything during the day over most of ern nd and the RRV once any morning activity is gone. Also for Sunday aftn high temps in the low 90s and dew pts in the low 70s in far southwestern fcst area gives heat indices over 100 and this warrants a heat advisory sunday aftn. coord with abr/bis. .LONG TERM...(Sunday night through Saturday) Issued at 303 PM CDT Sat Jul 9 2016 Convection may be ongoing across western North Dakota around 00z Monday. The low level jet really cranks up Sunday night, with models showing in excess of 50 knots at times. Fairly decent model agreement in depicting best pcpn chances across the northern FA. For this reason bumped up pcpn chances into at least the likely range for areas north of highway 2. Moving ahead into Monday, there will be some issues to work out yet. For starters, the SPC day 3 convective outlook places areas along and east of the Red River in a slight risk. Question number one will be what happens with the Sunday night and early Monday morning convection, and how fast it moves east of the FA. Question 2 will be the warm 700mb temps over the FA. ECMWF shows 700mb temps warming to nearly +14C over the central FA by 18z Monday, while the GFS is even a tad warmer. So will need to break the cap, and once or if this happens storms would quickly become severe. Models are still showing a lot of spread in possible solutions, so will have to see what later runs have in store. There could be somewhat of a break in pcpn for most of the FA Monday night, as the upper low tracks into southwest Manitoba. As the low shifts toward Winnipeg on Tuesday, it looks to spread some wraparound pcpn mainly into areas north of Interstate 94. Other issue for Tue will be strong or gusty west winds. These gusty winds should decrease somewhat Tue night, but still pretty breezy. Pcpn chances should slide into NW MN overnight. For the Wed to Sat time frame the FA returns to NW flow aloft. Overall temps will take a dive to the cooler side of normal, with severe chances looking fairly low. Forecast maintains a lot of rain chances, but overall it will not be a washout. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1254 PM CDT Sat Jul 9 2016 vfr conditions thru this evening. unknown is coverage of storms and with high uncertainity kept any mention out for now. after 06z looks like moist southerly flow to cause lower ceilings to develop...esp east of the red river. MVFR category in fcst for now mostly 09z-10z afterwards. && .FGF Watches/Warnings/Advisories... ND...Heat Advisory from 1 PM to 7 PM CDT Sunday for NDZ049-052. MN...None. && SHORT TERM...Riddle LONG TERM...Godon AVIATION...Riddle
Hazardous weather outlook, Jul 9, 4:12 AM CDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 412 AM CDT SAT JUL 9 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-100915- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 412 AM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND TONIGHT GENERALLY ALONG AND WEST OF THE RED RIVER VALLEY...AND A MARGINAL RISK TO THE EAST. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE SUNDAY INTO EARLY MONDAY. DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO ARE POSSIBLE. IN ADDITION...THERE IS A SLIGHT RISK FOR EXCESSIVE RAINFALL ON SUNDAY. ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED FOR MONDAY AFTERNOON AND EVENING...WITH THE HIGHEST CHANCES ALONG AND EAST OF THE RED RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE WITH THESE STORMS. THE COMBINATION OF VERY WARM TEMPERATURES AND HIGH HUMIDITY MAY RESULT IN HEAT INDICES UP TO 95 TO 100 FOR A FEW HOURS SUNDAY AND MONDAY AFTERNOON...ESPECIALLY ACROSS PARTS OF EASTERN NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY THROUGH MONDAY AT TIMES. JAM
In the hours before
Local storm report, Jul 9, 4:29 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
429 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL DEVILS LAKE 48.11N 98.87W
07/09/2016 E1.00 INCH RAMSEY ND TRAINED SPOTTER
&&
WBARRETTLocal storm report, Jul 9, 4:42 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
442 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL 4 S MAZA 48.34N 99.20W
07/09/2016 M2.50 INCH BENSON ND STORM CHASER
LOTS OF 2 INCH DIAMETER COVERING THE GROUND. LARGEST
HAILSTONES MEASURED AT 2.25 INCH DIAMETER. REPORT BY
TRAINER SPOTTER/STORM CHASER.
&&
GGUSTLocal storm report, Jul 9, 5:01 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
501 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 4 E WEBSTER 48.28N 98.79W
07/09/2016 E1.25 INCH RAMSEY ND PUBLIC
LOTS OF QUARTER OF HALF DOLLAR SIZED HAIL. HAILED ENDED
BY 5 PM CDT.
&&
GGUSTLocal storm report, Jul 9, 5:26 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
526 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 7 N SOUTHAM 48.26N 98.55W
07/09/2016 E2.00 INCH RAMSEY ND PUBLIC
MAINLY QUARTER TO PING PONG BALL SIZED HAIL. SOME LARGER
THAN A GOLFBALL.
&&
GGUSTLocal storm report, Jul 9, 5:42 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
542 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 6 SSE CALIO 48.54N 98.89W
07/09/2016 E1.00 INCH CAVALIER ND PUBLIC
HAIL FELL ALONG THE RAMSEY AND CAVALIER COUNTY LINE.
&&
GGUSTLocal storm report, Jul 9, 5:54 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
554 PM CDT SAT JUL 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 3 ENE GARSKE 48.37N 98.82W
07/09/2016 M1.50 INCH RAMSEY ND PUBLIC
MAINLY QUARTER TO HALF DOLLAR SIZED HAIL WITH SOME UP TO
PING PONG BALL SIZED. LARGE HAIL OCCURRED INTERMITTENTLY
BETWEEN 540 AND 545 PM CDT.
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 3:00 PM CDT | Heat Advisory | FGF | Ransom, Richland, Sargent | 24 hr |
| Jul 9, 3:08 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey | 53 min |
| Jul 9, 3:11 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Ramsey, Towner | 64 min |
| Jul 9, 4:11 PM CDT | Severe Thunderstorm Warning | FGF | Benson, Cavalier, Ramsey, Towner | 64 min |
| Jul 9, 4:42 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey, Walsh | 48 min |
| Jul 9, 5:21 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Towner, Walsh | 39 min |
| Jul 9, 5:43 PM CDT | Severe Thunderstorm Warning | FGF | Nelson, Ramsey, Walsh | 62 min |
| Jul 9, 6:24 PM CDT | Severe Thunderstorm Warning | FGF | Cavalier, Ramsey, Walsh | 51 min |
| Jul 9, 6:46 PM CDT | Severe Thunderstorm Warning | FGF | Grand Forks, Nelson, Steele, Walsh | 44 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.